Hail, Adams
- When
- May 22, 7:47 PM CST
- Where
- Adams County, 1.26 mi S of Ursa
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.052, -91.367
A persistent pattern set up over the Mid Mississippi River Valley during May 21-23. Upper level winds were consistently southwesterly, providing large scale lift and moisture to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A persistent pattern set up over the Mid Mississippi River Valley during May 21-23. Upper level winds were consistently southwesterly, providing large scale lift and moisture to the area. Converging air along frontal boundaries at the surface provided sufficient low level lift to initial storms each night. During the afternoon of May 22, 2019 specifically, a warm front was moving north into southern Missouri, increasing low level moisture. At the same time a cold front was approaching from the west. Storms developed along the cold front as it pushed southeastward through Missouri. The significant low level wind produced storms favorable for hail and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 5:55 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 PM CDT Wed May 22 2019
.SHORT TERM... (Through Late Thursday Night)
Issued at 515 PM CDT Wed May 22 2019
Another busy night of severe weather is underway as one supercell
has already developed over northeast MO ahead of a cold front in
in an axis of 1000-2000 J/kg MLCAPE. This same area is overlaid by
effective shear of 70kts and 0-1km shear of 20kts which supports
supercells capable of all hazards. CAMS runs have been showing
this scenario all day of supercell structures developing across
northeast and central Missouri into west central Illinois late
this afternoon that will eventually evolve into a QLCS by mid-late
evening as it moves into east central MO and southwest IL by late
evening and overnight. There will continue to be the threat for
severe weather during into the overnight hours before the storms
weaken toward morning.
Have issued a flash flood watch for central Missouri where
thunderstorms are expected to last the longest tonight. Given that
PWATS will be in the 1.5-2.0" range and soils are saturated, flash
flooding is a definite threat in this region.
The front will stall over southern Missouri and Illinois tomorrow.
The upper ridge will build over the area at the same time which
will act to limit coverage along the front given that amount of
instability along it. Will continue with a chance of showers and
thunderstorms with only a marginal risk of severe weather given
the instability and shear values. The front will begin to lift
north of the area on Thursday night.
Britt
.LONG TERM... (Friday through Next Wednesday)
Issued at 515 PM CDT Wed May 22 2019
Not much change in thinking to the forecast over the holiday
weekend into next week. Global deterministic models and GEFS still
depict a strong upper high will remain over southeast CONUS at the
same time a mean trough remains over the west into the middle of
next week. A west-east oriented frontal boundary will drop back
down into the CWA on Friday and Saturday which will act as a focus
for shower and thunderstorm development, a few of which could be
strong to severe based on strong/severe based on the instability/
shear forecast parameters. Coverage of thunderstorms into next
week will be determined by the ultimate location of the front and
how much upper ridging will be over the CWA. For now will keep
with above normal temperatures given forecast 850mb temperatures
between 15-20C and a persistent chance of thunderstorms.
Britt
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 637 PM CDT Wed May 22 2019
Thunderstorms are expected to continue to develop over central
and northeast Missouri and west central Illinois early this
evening affecting KUIN and KCOU bringing the threat of wind gusts
of 35KTS or greater, hail, and MVFR/IFR ceilings and visibilities
in heavy rain. These storms will move east through the evening
and eventually reach the St. Louis area terminals after 06Z. The
thunderstorms will move out of all terminals by 12Z with dry and
VFR conditions expected thereafter. Mainly dry and VFR conditions
are expected on Thursday except for any showers and thunderstorms
that develop along a stalled front. Coverage will not be high
enough to include in any of the TAFs at this time.
SPECIFICS FOR KSTL:
Dry and VFR conditions expected through 06Z. Then thunderstorms
will move into the terminals with low MVFR/IFR ceilings and
visibilities. These conditions are expected to move out of the
terminal by 12Z leaving dry and VFR conditions. There is some
potential for additional showers and thunderstorms during the day
on Thursday, but confidence is not high enough to include in the
terminals at this time.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery
MO-Osage MO.
IL...None.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 314 PM CDT Wed May 22 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-232015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 314 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This afternoon and tonight. Thunderstorms are expected tonight over central, northeast and east- central Missouri as well as west-central and southwest Illinois. A few of these storms will likely become severe, capable of producing isolated tornadoes, large hail and damaging winds. In addition to severe weather, there is a risk for heavy rainfall over central Missouri where a flash flood watch is in effect. Major river flooding is ongoing along portions of the Mississippi and Illinois Rivers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Major river flooding is expected over the next week along the Mississippi, Missouri, and Illinois Rivers. Crests at some locations will be close to or greater than what were seen earlier this year. The risk for flash flooding will continue into early Thursday morning. See the Flash Flood Watch for more information. The chance for thunderstorms will continue from Thursday night through Tuesday across parts of the area. A few strong to severe storms are possible Thursday, Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight across much of central and eastern Missouri as well as west central Illinois. Britt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 2 E AUGUSTA 38.58N 90.85W
05/21/2019 ST. CHARLES MO NWS STORM SURVEY
A TORNADO DEVELOPED ABOUT 1 MILE WEST OF
LABADIE IN FRANKLIN COUNTY, CAUSING SOME
TREE DAMAGE AND THEN MOVED NORTH- NORTHEAST
ACROSS THE MISSOURI RIVER IN ST. CHARLES
COUNTY. EXTENSIVE TREE DAMAGE WAS NOTED ON
SANDERS ROAD, TERRY ROAD AND COATES LN.
MINOR STRUCTURAL DAMAGE WAS NOTED ON A FEW
HOMES AND A FEW ROOFS WERE BLOW OFF OF BARNS
AND OUTBUILDINGS.
&&
CVKINGSpecial Weather Statement
National Weather Service St Louis MO
459 PM CDT Wed May 22 2019
ILZ095-MOZ019-027-222230-
Adams IL-Marion MO-Lewis MO-
459 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ADAMS...NORTHWESTERN
MARION AND SOUTHEASTERN LEWIS COUNTIES UNTIL 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Philadelphia, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quincy, Canton, La Grange, Maywood, Philadelphia, Ursa and Taylor.
This includes Interstate 172 between exits 14 and 19.
This also includes Wakonda State Park.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Illinois...and northeastern Missouri.
LAT...LON 3980 9171 3988 9177 4015 9149 3996 9123
3984 9145
TIME...MOT...LOC 2159Z 231DEG 31KT 3985 9170
GosselinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MONTICELLO 40.12N 91.71W
05/22/2019 M1.00 INCH LEWIS MO FIRE DEPT/RESCUE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 4 SSW NEWARK 39.94N 91.99W
05/22/2019 M1.00 INCH SHELBY MO PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TORNADO 1 NNE CANTON 40.14N 91.52W
05/22/2019 LEWIS MO LAW ENFORCEMENT
&&The St Louis radar (KLSX), 162 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
12 thunderstorm wind, 3 hail. Local standard time, as filed.
A three foot diameter tree was uprooted and numerous tree limbs were blown down around town. Also, a large section of fencing was blown over.
Thunderstorm winds blew down numerous tree limbs in Camp Point. About a mile east of Golden, several power poles were snapped off.
Thunderstorm winds blew down numerous tree limbs.
Thunderstorm winds blew down several trees around town, as well as numerous tree limbs and power lines.
Thunderstorm winds caused a wide swath of tree damage across the northern portions of Calhoun County. Numerous trees were blown down, some of which were blocking many roads in the area.
Thunderstorm winds blew down several trees and power lines around town, as well as numerous tree limbs.
A wide swath of damaging winds moved through the Jerseyville and Fidelity areas. Numerous trees, tree limbs and power lines were blown down.
Thunderstorm winds blew down a large tree onto the corner of a house on Cedar Street causing minor damage.
Thunderstorm winds blew down a tree between Benld and White City. In Mt. Olive, a power pole was snapped off.
Thunderstorm winds snapped off numerous power poles along Illinois Route 160 just north northeast of New Baden. Some of the debris landed in the parking lot of Wesclin Junior High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828956, 828960, 828966, 828962, 828964, 828973, 828975, 829406, 829407, 829423, 829424, 829425, 829427, 829428, 829431.